Nebraska, 2019

Hail in Nebraska, May 16, 2019

May 16, 2019 · NWS OAX · 4 events in 2 counties and zones

A small cluster of severe storms developed just northwest of Omaha, NE during the evening on May 16, 2019. This was a hot day, with new record high temperatures in the mid 90s at both Lincoln and Omaha, Nebraska earlier in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A small cluster of severe storms developed just northwest of Omaha, NE during the evening on May 16, 2019. This was a hot day, with new record high temperatures in the mid 90s at both Lincoln and Omaha, Nebraska earlier in the day. A severe thunderstorm watch was in effect prior to the severe storms forming. A few locations reported large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 5:21 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 16, 5:21 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
621 PM CDT Thu May 16 2019

.SHORT TERM...(Tonight through Sunday)
Issued at 312 PM CDT Thu May 16 2019

An intense upper low is currently making its way through the western
US, while a ridge persists over the central states.  Further to our
north, another strong low pressure system is digging through
northern Manitoba and into Ontario.  A surface low associated with
the northern system will continue to drag a frontal boundary through
northern Nebraska and Iowa.  This boundary, currently draped across
the CWA from around Albion through Sioux City, will stall across
the area today and become a focus for potential storm development
this evening. CAMS are still showing a little disagreement on
exact timing and intensity of convection. However, the general
consensus indicates thunderstorm development along the cool edge
of the front beginning around 7-10 pm this evening. Steep mid
level lapse rates around 7-8.5 C/km and around 1500-2000 J/kg of
MLCAPE could contribute to a large hail and damaging wind threat.
Showers and thunderstorms will continue through the overnight
hours, with coverage diminishing early Friday morning.

The threat of severe weather will return by late in the day Friday.
A surface low, associated with the upper level trough over the
western US, will deepen over eastern CO. It will then progress
into central Nebraska by Friday afternoon. This will push the
previously stalled surface boundary to the northern edge of the
CWA. Gusty southerly winds will bring another muggy day with highs
in the upper 80s and dewpoints in the 60s. A few strong to severe storms
could develop along the warm front over northern Nebraska and
Iowa, however the main threat for severe weather will occur with
storms developing over north-central Nebraska late Friday
afternoon and evening. Low level lapse rates will range from
around 6-7 C/km with mid level lapse rates around 7-9 C/km.
MLCAPE will climb to around 2000-3000J/kg by Friday afternoon. 0-6
km bulk shear is expected to range from 30-50 kts across northern
Nebraska. Initial supercell storms will bring a large hail and a
strong wind threat. There will also be at least some potential for
a tornadic development with 150-200 m^2/s^2 of 0- 1 km SRH and
over 20kts of 0-1 km shear. Storms could then merge into a bowing
MCS which would being damaging winds and potentially a few
tornadoes as it passes through eastern Nebraska and into western
Iowa Friday evening and overnight.

The majority of precipitation will move out Saturday morning with
afternoon highs rising into the upper 70s and dewpoints in the 50s
and 60s. There will be another threat for severe weather along a
cold front draped across the southeastern half of the CWA Saturday
afternoon and evening.

.LONG TERM...(Sunday night through Thursday)
Issued at 312 PM CDT Thu May 16 2019

Showers and thunderstorms will continue through Saturday night
before clearing out on Sunday.  Slightly cooler temperatures are
expected into early next week with highs in the upper 60s.

Another intense system will move through the region Monday and
Tuesday bringing some threat for severe weather over southeast
Nebraska and southwest Iowa. Flooding concerns will also increase
into the extended period, given saturated soil conditions and
multiple rounds of potentially heavy rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu May 16 2019

Expecting thunderstorms to develop tonight along a boundary
between OFK and OMA. Storms could bring MVFR conditions as they
drift southeast overnight, impacting OFK and OMA. While LNK
should miss most of tonights storms, there is a small chance that
they could see a few, but chances were too small to be included in
the TAF. Otherwise, LNK may see some low level wind shear tonight
with conditions improving by Friday morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...HB
Hazardous weather outlook, May 16, 2:34 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
334 PM CDT Thu May 16 2019

IAZ090-NEZ067-068-091-093-171045-
Fremont-Cass-Otoe-Nemaha-Richardson-
334 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Friday

Minor flooding will continue along the Missouri River from around
Plattsmouth downstream past Rulo.

A few thunderstorms will be possible tonight, however the better
chance for severe weather will remain north of the area.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Thunderstorm chances increase Friday night into early next week in
association with a series of storm systems moving across the
region. Severe storms are possible on Friday night, Saturday
afternoon, and perhaps again on Tuesday. In addition, locally
heavy rainfall may occur with the separate storm systems,
resulting in some potential flooding. People should pay close
attention to forecasts for updates on possible severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-171045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Page-Knox-
Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-
Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
334 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Isolated severe storms capable of large hail and damaging winds
are possible tonight over portions of northeast Nebraska and
west-central Iowa.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Thunderstorm chances increase Friday night into early next week in
association with a series of storm systems moving across the
region. Severe storms are possible on Friday night, Saturday
afternoon, and perhaps again on Tuesday. The greatest severe
weather threat is expected to materialize Friday evening across
northeast Nebraska where a risk for damaging winds, large hail,
and a few tornadoes will exist. In addition, locally heavy
rainfall may occur with the separate storm systems, resulting in
potential flooding. People should pay close attention to forecasts
for updates on possible severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Omaha radar (KOAX), 38 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dodge

When
May 16, 6:25 PM CST
Where
Dodge County, 0.69 mi S of North Bend
Measured
1 in hail
Reported by
Public
Coordinates
41.460, -96.780

This was reported by the public on social media.

Hail, Dodge

When
May 16, 6:45 PM CST
Where
Dodge County, 4.65 mi NW of Ames
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -96.690

This was reported by the public on social media.

Hail, Burt

When
May 16, 7:22 PM CST
Where
Burt County, 3.39 mi WSW of Tekamah
Measured
1.5 in hail
Reported by
Public
Coordinates
41.760, -96.290

Hail, Dodge

When
May 16, 7:30 PM CST
Where
Dodge County, 1.7 mi WSW of Hooper
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -96.580

The public reported damage to a wheat field on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813441, 813442, 813420, 813493.